Alert archive / Missouri / Special Weather Statements in 2017
Special Weather Statement, NWS Kansas City, MO
NWS Kansas City, MO issued this special weather statement at Aug 20, 2017, 3:39 AM CDT for 5 counties in Missouri; Doniphan County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2017, 3:39 AM CDT (08:39 UTC)
- Expired
- Aug 20, 2017, 4:30 AM CDT
- In force
- 51 min
- Issued by
- NWS Kansas City, MO
Counties Doniphan County, KS, Andrew County, MO, Buchanan County, MO, DeKalb County, MO, Gentry County, MO, Worth County, MO
The radar
The Pleasant Hill radar (KEAX), 138 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2234 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1772 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.3
The text
As transmitted.
637
WWUS83 KEAX 200839
SPSEAX
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
339 AM CDT SUN AUG 20 2017
KSZ102-MOZ002>005-011>013-020-200930-
Doniphan KS-Buchanan MO-De Kalb MO-Holt MO-Worth MO-Gentry MO-
Nodaway MO-Harrison MO-Andrew MO-
339 AM CDT SUN AUG 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONIPHAN...
NORTHEASTERN BUCHANAN...WORTH...GENTRY...WESTERN HARRISON...
SOUTHEASTERN HOLT...SOUTHEASTERN NODAWAY...ANDREW AND DEKALB COUNTIES
UNTIL 430 AM CDT...
At 339 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Athelstan to near Troy. Movement was east
at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
St. Joseph, Savannah, Albany, Gower, Wathena, Elwood, Stanberry,
Maysville, Troy, Country Club Villa, Country Club, King City, Grant
City, Stewartsville, Agency, Ravenwood, Union Star, Eagleville,
Amazonia and New Hampton.
This includes the following highways...
Interstate 35 in Missouri between mile markers 101 and 114.
Interstate 29 between mile markers 40 and 69.
Interstate 229 between mile markers 0 and 14.
LAT...LON 4013 9419 4013 9422 4010 9421 3975 9447
3974 9460 3960 9460 3976 9522 4057 9462
4058 9386
TIME...MOT...LOC 0839Z 285DEG 36KT 4051 9458 3981 9510
$$
LaflinWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Aug 20, 3:17 AM CDT, 22 minutes earlier.
Area forecast discussion, Aug 20, 3:17 AM CDT, 22 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 317 AM CDT Sun Aug 20 2017 .Discussion... Issued at 317 AM CDT SUN AUG 20 2017 A complex of thunderstorms which developed across central NE last evening has developed stout outflow and driven southeastward throughout the night, reaching far northwest MO early this AM. Significant dry air between 850-700 hPa and 2000+ J/kg MUCAPE above the dry layer has helped support the cold-pool propagation especially across southeast NE and into northeast KS where the CAPE is highest. Wind gusts between 50-55 mph are not out of the question where the reflectivity gradient and outflow boundary remain coincident, but expect the most robust portion of the complex to dive mainly southward where low-level shear and instability are locally highest. The northern half of the complex may continue to feed southeastward along the CAPE gradient, but should eventually begin to run out of steam as it travels away from the more supportive environment, leaving an outflow boundary draped somewhere across the CWA. Instability will mount this afternoon as diurnal heating sharpens low-level lapse rates, and minimal capping will make isolated storm development possible throughout the afternoon, especially along any remnant boundaries. Shear will be minimal and dry air will continue to plague the majority of the profile, leaving isolated strong wind gusts as the primary concern in any robust storms that develop. Additional storms are expected to develop across NE/IA tonight, which could again push southeastward across portions of the CWA early tomorrow morning in a similar manner to this morning's storms, possibly leaving cloud cover and outflow lingering into the morning. In addition, cirrus is still expected to stream northeastward into the forecast area from the southwest, resulting in multiple possible layers of broken to overcast cloud cover through the afternoon. Anywhere that enough heating does occur to steepen lapse rates, isolated convection is again possible in the afternoon. A cold front will sweep through the region on Monday night and Tuesday morning, bringing widespread showers and storms to the CWA. Heavy rain and a few strong storms are possible, which could be a concern for those with outdoor lodging or travel plans on Monday night. These storms will exit the region Tuesday, leaving quieter conditions and cooler temperatures for the remainder of the forecast period. && .Specifics for the Total Solar Eclipse on August 21st... Issued at 317 AM CDT SUN AUG 20 2017 Broken to overcast cirrus is still expected to stream into the region on Monday, at least partially hampering the view of the solar eclipse across the majority of the forecast area. Cirrus may be thin enough to still view the outline of the sun, but there remains some question to whether a thicker midlevel deck will also be present as a result of lingering morning convection. Further updates will follow today and tonight. && .Aviation...(For the 06Z TAFS through 06Z Sunday Night) Issued at 1150 PM CDT SAT AUG 19 2017 A cluster of thunderstorms over Nebraska is expected to track to the east southeast overnight and may impact the terminal before sunrise. STJ is the most likely to be impacted but even there storms may be weakening. Have maintained VCTS given the uncertainty with southeastward extend of this activity. If storms are stronger as they move through then there will likely be some visibility and ceiling restrictions. Otherwise VFR conditions are expected. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Laflin Aviation...CDB Eclipse...Laflin
Hazardous weather outlook, Aug 19, 4:41 AM CDT, 22 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 441 AM CDT Sat Aug 19 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-200945- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 441 AM CDT Sat Aug 19 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday A few isolated thunderstorms are possible Sunday night into Monday morning across northern MO, and again Monday night through Tuesday throughout the outlook area. Severe weather is not expected, but heavy rain leading to localized flooding could be an issue Monday night, particularly across northern MO. Heat indices will reach the upper 90s to near the triple digit mark both Sunday and Monday across the area. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Aug 20, 2:55 AM CDT, 44 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
255 AM CDT SUN AUG 20 2017
KSZ102-MOZ001>004-011-012-020-200845-
Doniphan KS-Atchison MO-Buchanan MO-Holt MO-Worth MO-Gentry MO-
Nodaway MO-Andrew MO-
255 AM CDT SUN AUG 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR DONIPHAN...NORTHWESTERN
BUCHANAN...WORTH...NORTHWESTERN GENTRY...EASTERN ATCHISON...HOLT...
NODAWAY AND ANDREW COUNTIES UNTIL 345 AM CDT...
At 255 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blanchard to Hamlin. Movement was east at
40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Maryville, Savannah, Wathena, Mound City, Highland, Troy, Grant City,
Oregon, Fairfax, Burlington Junction, Hopkins, Ravenwood, Maitland,
Amazonia, Skidmore, Forest City, Craig, Fillmore, White Cloud and
Denton.
This includes the following highways...
Interstate 29 between mile markers 55 and 100.
Interstate 229 between mile markers 10 and 14.
LAT...LON 4057 9430 3964 9500 3974 9534 4000 9534
4000 9531 4004 9542 4012 9539 4018 9548
4025 9549 4057 9526
TIME...MOT...LOC 0755Z 285DEG 36KT 4062 9513 3993 9565
LaflinSpecial weather statement, Aug 20, 3:09 AM CDT, 30 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill 309 AM CDT Sun Aug 20 2017 KSZ103>105-MOZ028-029-037-210000- Leavenworth-Wyandotte-Johnson KS-Platte-Clay-Jackson- Including the cities of Fort Leavenworth, Leavenworth, Lansing, Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, Lenexa, Parkville, Platte City, Riverside, Weatherby Lake, Weston, Gladstone, Liberty, Excelsior Springs, Kansas City, and Independence 309 AM CDT Sun Aug 20 2017 ...HOT AND MUGGY CONDITIONS THIS AFTERNOON... Temperatures this afternoon will rise into the mid 90s across the Kansas City Metro, and will combine with rising humidity to bring heat indices into the 101-104 degree range. This combination of heat and humidity could lead to heat-related illness if proper precautions are not taken, particularly for the elderly and those without access to air conditioning. Laflin
Special weather statement, Aug 20, 3:39 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
339 AM CDT SUN AUG 20 2017
KSZ102-MOZ002>005-011>013-020-200930-
Doniphan KS-Buchanan MO-De Kalb MO-Holt MO-Worth MO-Gentry MO-
Nodaway MO-Harrison MO-Andrew MO-
339 AM CDT SUN AUG 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONIPHAN...
NORTHEASTERN BUCHANAN...WORTH...GENTRY...WESTERN HARRISON...
SOUTHEASTERN HOLT...SOUTHEASTERN NODAWAY...ANDREW AND DEKALB COUNTIES
UNTIL 430 AM CDT...
At 339 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Athelstan to near Troy. Movement was east
at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
St. Joseph, Savannah, Albany, Gower, Wathena, Elwood, Stanberry,
Maysville, Troy, Country Club Villa, Country Club, King City, Grant
City, Stewartsville, Agency, Ravenwood, Union Star, Eagleville,
Amazonia and New Hampton.
This includes the following highways...
Interstate 35 in Missouri between mile markers 101 and 114.
Interstate 29 between mile markers 40 and 69.
Interstate 229 between mile markers 0 and 14.
LAT...LON 4013 9419 4013 9422 4010 9421 3975 9447
3974 9460 3960 9460 3976 9522 4057 9462
4058 9386
TIME...MOT...LOC 0839Z 285DEG 36KT 4051 9458 3981 9510
LaflinThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 2:55 AM CDT | Special Weather Statement | EAX | Andrew, Holt, Nodaway, Worth | 50 min |
| Aug 20, 8:23 AM CDT | Special Weather Statement | EAX | Clinton | 52 min |
| Aug 20, 2:36 PM CDT | Flash Flood Watch | EAX | Andrew, Bates, Buchanan, Caldwell, Carroll, Cass and 17 more | 43 hr |
| Aug 20, 5:52 PM CDT | Special Weather Statement | EAX | Henry | 23 min |
Nearby
Special Weather Statements in Missouri, 2017Special Weather Statements in Kansas, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.